Illinois, 2004

Flash Flood in Illinois, July 9, 2004

July 9, 2004 · NWS DVN · 1 event in 1 county or zone

Thunderstorms developed north of a warm front located across Southern Iowa and Central Illinois. Due to a near tropical atmosphere and a decaying low level jet, rainfall amounts were quite copious and occurred over very short time periods.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed north of a warm front located across Southern Iowa and Central Illinois. Due to a near tropical atmosphere and a decaying low level jet, rainfall amounts were quite copious and occurred over very short time periods. The main problems were in urban areas where storm sewers were unable to handle the rate of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 2:17 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 2:17 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT FRI JUL 9 2004

.SYNOPSIS...
WARM FRONT EXTENDS FROM A LOW OVER SOUTHEAST NEBRASKA EASTWARD TO
CENTRAL ILLINOIS. DEWPOINTS OF 70F OR HIGHER HAVE ALREADY MOVED
NORTH OF THE FRONT...AS FAR NORTH AS NORTHWEST IOWA. AN H5 SHORTWAVE
WAS MOVING ACROSS IOWA. TSRA/SHRA WAS TRYING TO BREAK OUT ACROSS
CENTRAL IOWA. SURFACE PRESSURE FALLS WERE OVER EASTERN IOWA.

THE GFS INITIALIZED PRETTY WELL...GENERALLY BETTER THAN THE ETA AND
NGM. THE ETA DID INTIALIZE BETTER THAN THE GFS IN A FEW
SPOTS...LIKE HEIGHTS AT 700 MB.

&&

.SHORT TERM...(TONIGHT AND SATURDAY)
FIRST CONCERN IS THE TSRA/SHRA POSSIBILITIES TONIGHT. THE SHORTWAVE
MOVING EAST ACROSS IOWA IS FORECAST TO SLOW ACROSS OUR AREA ONCE IT
ARRIVES. THE VORTICITY WILL THEN TAKE ON MORE OF A LOBE SHAPE AS IT
MOVES SOUTH ACROSS OUR AREA INTO THE EXTREME SOUTHERN CWA LATER
TONIGHT. AM PLANNING A FLOOD WATCH FOR A FEW COUNTIES IN THE WESTERN
PART OF THE CWA. RAINFALL THIS MORNING OF 2-3 INCHES IN SOME AREAS
LED TO A BIG RESPONSE ON THE SMALLER STREAMS AND CREEKS. IF THOSE
SAME AREAS RECEIVE ADDITIONAL HEAVY RAIN TONIGHT...THERE MAY BE
FLOODING PROBLEMS.

EXPECT TSRA/SHRA TO END OVER OUR AREA OVERNIGHT. SATURDAY THEN LOOKS
WARM AND HUMID WITH THE WARM FRONT NEAR OUR SOUTHERN COUNTIES.

&&

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
NONLINEAR PROCESSES STILL DOMINATING EARLY ON WITH ANOTHER MCS
EXPECTED LATE SATURDAY NIGHT AND INTO SUNDAY. SIGNALS FROM THE
MODELS INDICATE GENESIS REGION TO BE EASTERN SOUTH DAKOTA WITH IT
TRACKING ESE ALONG THE 1000-500 THICKNESS FIELDS. THAT SAID...THE
MCS SHOULD REACH THE NORTHWEST CWFA JUST BEFORE DAWN AND MARCH
ACROSS THE AREA DURING THE DAY. BASED ON THIS...HAVE CONCENTRATED
THE HIGHEST POPS IN THE NORTH HALF ALONG WITH MENTION OF HEAVY RAIN.
LINGERING CONVECTION POSSIBLE SUNDAY NIGHT BEFORE DRY WX ARRIVES ON
MONDAY. TUESADAY THROUGH THURSDAY PERIOD ANOTHER FRONT TO AFFECT THE
AREA BEFORE DRY WX AGAIN ARRIVES THURSDAY NIGHT INTO FRIDAY.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT FOR PART OF THE WEST CENTRAL CWA.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jul 9, 4:32 AM CST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 AM CDT FRI JUL 9 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
532 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT ACROSS THE AREA WILL BE THE FOCUS FOR SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  AREA WIDE RAINFALL
AMOUNTS OF UP TO AN INCH ARE POSSIBLE...WITH LOCALIZED AMOUNTS OF 2
INCHES...MAINLY NEAR AND SOUTH OF INTERSTATE 80. NUISANCE FLOODING ON
SMALL STREAMS...AND IN LOW-LYING AREAS...WILL BE POSSIBLE.  NO SEVERE
THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COMPLEX OF THUNDERSTORMS WITH HEAVY RAIN MAY AFFECT THE OUTLOOK
AREA SATURDAY MORNING...ESPECIALLY SOUTH OF INTERSTATE 80.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON AS
AS A WARM FRONT LIFTS NORTH. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL WITH A LESSER THREAT OF DAMAGING
WIND AND LARGE HAIL. SATURDAY NIGHT...THUNDERSTORMS WITH HEAVY RAIN
WILL FOCUS MAINLY NORTH OF HIGHWAY 20. LATE SUNDAY INTO SUNDAY
NIGHT...A COLD FRONT MAY BRING ADDITIONAL THUNDERSTORM COMPLEXES
THROUGH THE AREA WITH THE POTENTIAL FOR MORE HEAVY RAIN AND POSSIBLY
MINOR FLOODING. THUNDERSTORMS WILL BE POSSIBLE AGAIN TOWARD MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

REA/DLS

The radar

The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warren

When
July 9, 4:30 PM CST to 6:30 PM CST
Where
Warren County, Monmouth
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Mainly nuisance flooding occurred due to the heavy rainfall with water only collecting around 5 inches deep on streets. However, in areas of poor drainage, water collected 1 to 2 feet deep on roads causing cars to stall out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418326.